Medicines and treatments for sinusitis

The symptoms of sinusitis will usually clear up on their own within 7 to 10 days as the body’s immune system can take care of the infection without treatment.

Most sinus infections are caused by a virus, so antibiotics won’t help. Antibiotics do not kill viruses.

There are ways you can relieve your symptoms, and some over-the-counter medicines that you can take, regardless of whether your sinus infection is caused by a virus or bacteria.

See a doctor if your symptoms are severe, if they get worse or if your symptoms don’t improve after 10 days.

Antibiotics aren’t helpful for most people with sinusitis

Antibiotics aren’t helpful for most people with sinusitis. This is because:

  • most sinus infections are caused by viruses (antibiotics don’t kill viruses)
  • even if your sinusitis is caused by bacteria, antibiotics won’t make much difference to your symptoms, or to the length of time you are unwell (your body’s immune system will take care of the infection)
  • taking antibiotics when you don’t really need them can mean they won’t work when you do (see antibiotic resistance).

What can I do to relieve my symptoms?

  • Rest
  • Drink plenty of water and non-alcoholic fluids
  • Avoid exposure to cigarette smoke
  • Inhale steam to help relieve a blocked nose. Supervise your child while they breathe in steam from a hot bath or shower in a closed room.

Medicines to manage the symptoms of sinusitis

There are over-the-counter medicines you can take to help manage the symptoms of sinusitis.These include:

Medicines for relieving pain and fever

  • Adults and children older than 1 month can take paracetamol.
  • Adults and children older than 3 months can take ibuprofen.
  • The dose of paracetamol or ibuprofen for children is worked out according to how much your child weighs. Read more about measuring and administering a child’s dose of medicine.
  • Some people may not be able to take paracetamol or ibuprofen.
  • Do not give aspirin for pain or fever to children younger than 12 years as it may cause serious side effects.
  • Do not use aspirin for fever in children younger than 16 years. This is because Reye’s syndrome, which can affect brain function and cause liver damage, has been associated with aspirin use in children (this is rare)*.

Fevers are common in young children, especially if they have a respiratory tract infection or after a vaccination. A fever (a temperature of 38.5°C or higher) doesn’t necessarily mean your child has a serious illness. In fact, a fever helps the body's immune system to fight infection. Find out more about how to treat a fever.

*Rare: fewer than 1 in 1000 people will experience the side effect.

Some tips for using pain and fever medicines safely

  • Paracetamol (or ibuprofen) is also a common ingredient in some cold and flu medicines, so it is important to check the active ingredients on the label of your medicine to avoid 'doubling up' and taking other medicines that also contain paracetamol.
  • It is important that you tell your health professional about all the medicines you or anyone in your care is taking — including prescription, over-the-counter and complementary medicines (herbal, 'natural', vitamin or mineral supplements). This is because all medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.
  • Some medicines cannot be taken by people with particular medical conditions, by people who are also taking certain other medicines, by young children, during pregnancy or when breastfeeding.

To choose the best medicine for you or your child ask your pharmacist or doctor for advice and always read the label on your medicine.

Read more about paracetamol, ibuprofen and aspirin.

Note about medicines names

Most medicines have two names: the active ingredient and the brand name. The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer. There may be several brands that contain the same active ingredient. This website uses active ingredient names (e.g. amoxycillin), with brand names in brackets and with a capital letter (e.g. Amoxil). We also discuss medicines in groups or ‘classes’ when their effects or actions are very similar.

To find out more about active ingredients and brand names read our brand choices information.

Nasal spray and dropper bottles

Nasal decongestants are available as tablets, sprays and drops.
Image: Elena Schweitzer / Shutterstock.com

Medicines to relieve a blocked nose (nasal congestion)

Intranasal decongestants can help to relieve a blocked nose, but should not be used for more than 4 or 5 consecutive days to avoid rebound nasal congestion.

Medicated nasal decongestants must not be used in babies younger than 6 months, as rebound congestion may cause breathing difficulty.

Decongestants containing pseudoephedrine, phenylephrine, oxymetazoline or xylometazoline must not be used in children younger than 6 years. Use salt water (saline) nasal sprays or drops instead of a nasal decongestant for these children.

Read more about nasal decongestants.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet that is available from your pharmacist.

See a doctor if your symptoms are severe, if they get worse or if your symptoms don’t improve after 10 days.

‘Cough and cold’, and ‘cold and flu’ medicines

You can get sinusitis during or after a cold or flu. There are many combination ‘cough and cold’, or ‘cold and flu’ medicines available that may relieve your symptoms, but there is not enough information from good quality clinical trials proving their effectiveness, particularly in children.

Therapeutic Goods Administration (TGA) advice about cough and cold medicines for children has changed from 15 August 2012:

  • Cough and cold medicines should not be given to children younger than 6 years old.
  • Ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet that comes with your medicine.

Find out more about ‘cough and cold’, and ‘cold and flu’ medicines.

Who can I ask about side effects?

If you’re concerned that you or someone in your care may have had side effects related to a medicine, seek medical advice. People with questions about their medicines or seeking general information about side effects can also call the NPS Medicines Line on 1300 633 424 (Monday-Friday, 9am-5pm).To report possible side effects call the Adverse Medicine Events (AME) line on 1300 134 237 from anywhere in Australia (Monday–Friday, 9am–5pm AEST).

Antibiotics may be prescribed for severe sinusitis

Your doctor may consider prescribing antibiotics only if they suspect that you have a bacterial infection and 3 or more of the following symptoms:

  • a mucousy, runny nose for more than 7 days
  • a fever (a temperature of 38.5°C or higher)
  • headache
  • tenderness over the sinuses around the nose (especially if it is on one side only)
  • a blocked nose despite using a nasal decongestant
  • tooth pain and tenderness in the jaw around several teeth (not caused by toothache).

Amoxycillin is the antibiotic usually recommended for a severe sinus infection. If you have had an allergic reaction to an antibiotic before, tell your doctor. They may need to prescribe another type of antibiotic for you (e.g. cefaclor and doxycycline).

If your symptoms don’t improve after you have taken your antibiotics for as long as directed, see your doctor. They may suggest that you see a specialist.

For more information, read our medicines information about amoxycillin, cefaclor and doxycycline.

Tell your doctor about all the medicines you are taking

It is important that you tell your health professional about all the medicines you or anyone in your care is taking — including prescription, over-the-counter and complementary medicines (herbal, ‘natural’, vitamin or mineral supplements). This is because all medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.

References
  • Respiratory Expert Group. Therapeutic guidelines: Respiratory – Influenza. Melbourne: Therapeutic Guidelines Ltd; March 2012. (Accessed 27 March 2012).
  • Rossi S, ed. eAMH [online]. Adelaide: Australian Medicines Handbook, July 2012.
  • Ahovuo-Saloranta A, Rautakorpi UM, Borisenko OV, et al. Antibiotics for acute maxillary sinusitis. Cochrane Database of Systematic Reviews 2008, Issue 2. Art. No.: CD000243. DOI: 10.1002/14651858.CD000243.pub2.